Hi there everyone,hope you are all quite well, the question I have is,I have been put on Warfarin (last thurs) ,on the Friday morning around

4.35 I woke up feeling very sick,had a headache,fast heart rate,and diarrhoae,all day I felt very poorly,Sat morning I rang pharmacist and he told me,that if I felt better on sunday to take the warfarin again, and see the Dr on Monday.all of which I did.still had a headache and felt sick.I went to see the coag nurse and told her she said if might have been a conicident to still try the 2 tablets and see her next Tuesday. I'm still feeling rough.has anyone else had this problem,I'm willing to keep trying but how long do you think I should try before going on to something else? Thanks

13 Replies

  • It's very unusual for Warfarin to upset you- what doseage did you start on and were you put on any other medication at the same time?

  • Thanks rosy g,no but I was on clopidogrel and aspirin the nurse told me to stop the clomped ogres but still to take the aspirin.

  • Sann- I don't think you should still be taking Asprin now you are on warfarin. Please check this with a doctor before taking any more Asprin.

  • Hi Saan

    As Rosy says side effects are relatively rare with warfarin, but they do include headaches and diarrhoea, so best to be careful here, you can take paracetamol for a headache but not aspirin or ibuprofen, and they say no more than 5 a day even of paracetamol. I'd listen to the anti coag nurse here they are generally pretty good, but if you feel the same tomorrow, then ring the nurse and ask her what to do, don't just put up with it, you may be one of the rare people who can't take warfarin.

    If you are passing any form of blood or black faeces then seek medical attention immediately, don't wait until tomorrow.

    Be well


  • Thanks Beancounter for your advice will do what you suggest ,when I told the nurse she said about taking 1mg a day then changed her mind and said still take two and come and see me next week.ITs bad enough when the demon AF starts,but can,t be coping with headache and d n v as well.Sorry to be such a nuisance ,

  • Why does everybody blame poor old warfarin? You would be one of very few people who are allergic to it if it was warfarin that caused your upset stomach but I would try and keep at it if I were you. You have had no time to adjust at all yet. You must be on anticoagulant and until you have had a good try with warfarin they are not going to let you try one of the new drugs for sure.


  • Hi Bob many many thanks for replying to me,yes I am going to keep trying,as I have to go to the nurse next Tuesday this last Tues my inr was 1.37 the day I started was 1.00 whatever that means.


  • HI Sann. INR is a measure of how quickly your blood clots.. Standard is 1 and the recommended level for we AF people is 2 to 3 although some doctors say 2.5 to 3.5. This means that your blood takes 2 to 3 times as long to clot. This is a good thing for us as blood can pool inside the heart during AF and form clots which cause really nasty strokes..

    The amount of warfarin you take is not relevant as we all metabolise it at different levels so for example I take 4.5 mg daily yet others may take 13mg or more daily for the same result.

    Can I also squash the usual "blood thinner " label . Your blood isn't any thinner at all, just takes longer to clot. It isn't going to leak out of your skin or anything like that by being too thin as the actual viscosity is unchanged.. There is a good fact sheet downloadable off the main website so I won't bore you with talk of liver function, thrombins and other goings on in your body.


  • Hi Sann

    Great posts from Bob, and believe me he's been there, done it, and almost certainly still wearing the dirty T shirt :)

    Can I be clear about what I am saying, you could of course just be having a reaction to your body taking warfarin for the first time, most of us don't get anything at all to be honest, but some do and just stay in touch with the anti-coag nurse regularly and tell him/her what is happening and they will advise you. But Bob is right they will want to give warfarin a chance to work and for that INR to get up to 2 or so, to be honest the dose you are taking now is lower than most, so don't be surprised it if doubles or more over weeks to come.

    On the subject of aspirin, it's not an effective anti coag when you have A Fib, BUT there are circumstances when your Cardio can prescribe it alongside warfarin (me for example) when it does a different job with the calcium content (well sort of) of the heart. So as long as this is done with medical advice a daily low dose aspirin is not very rare alongside warfarin.

    Be well


  • Thanks to all of you lovely people for you posts I feel much more calm about the whole thing,will let you know what happens next Tuesday , take care all if you.


  • Hi Ian. Interesting points about aspirin. About 8 years ago I had what was proposed to be 'a probable TIA'. (My balance was bad for a few hours). On seeig a neurologist she prescribed a small dose of aspirin alongside the warfarin I had been taking for some year. When I saw my GP next day he outrightly refused, quite vehemently, to prescribe aspirin with the warfarin without a written letter signed by my cardiologist. On seeing my cardiologist a week or so later he was reluctant to do this, never did, and the aspirin idea was dropped out of sight. Fortunately I've had no problem (of this nature) since. I never saw a neurologist again.


  • Hi Don't think its the warfarin either, I have not had warfarin that long only a few months, I was told to come of the aspirin once I was over 2 and I have been fine, but the symptom's you are on about I have had recently, and my Doc told me I have had a virus, and a lot of viruses going around at the moment, with the weather keep changing hope you feel better soon Suzy


  • Thanks Suzy, yes I am still persevering,go back to clinic on Tuesday so see what happens then


You may also like...